How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gene Your Own Question
Dr. Gene
Dr. Gene, Veterinarian
Category: Dog
Satisfied Customers: 2663
Experience:  DVM degree from Ontario Veterinary College
Type Your Dog Question Here...
Dr. Gene is online now
A new question is answered every 9 seconds

My dog has muscle atrophy of his front left leg. I was wondering

Resolved Question:

My dog has muscle atrophy of his front left leg. I was wondering if their is anything I can do or give him other then the
steriods my vet has given him? Is this curable, what is the outcome of his life?
Submitted: 6 years ago.
Category: Dog
Expert:  Dr. Gene replied 6 years ago.
Hi there,

Just a few questions:

1. When did you first notice the muscle atrophy?
2. Has he been limping on that leg?
3. Did your vet run any testing, x-ray or give you an idea of what may be going on?
4. Is your dog eating well and doing okay otherwise?
Customer: replied 6 years ago.

I first noticed him holding is right leg off the ground, I thought he got stung by a bee while his was playing, the vet thought he twisted one of his toes, this was about 1 1/2 months ago. He has been holding his leg up, know he is limping and falling. My vet has taken x-rays. On his third visit he noticed his muscles are deteriorating. Because of the steroids he is eating like a pig and drinking a lot of water, and can not hold his pee for any length of time. He is very happy and does not seem like he is in any pain.
Expert:  Dr. Gene replied 6 years ago.
Thanks for the info; I'm sorry about the delay in responding.

Muscle atrophy is typically seen because of two reasons:

1. Disuse atrophy - muscle mass decreases because of lack of appropriate use - the less muscle is used, the smaller it gets; this usually happens in painful conditions such as arthritis when the dog's activity level decreases, which leads to gradual muscle atrophy, which is usually symmetrical. This happens over period of weeks to months.

2. Neurogenic atrophy - nerve supply to the muscle is interrupted; this happens because of damage to the nerves supplying the muscles or compression of the nerves as they come off the spinal cord. This happens quickly, over a period of days to weeks; I suspect this is what your dog has.

These conditions usually don't show up on x-rays and sometimes don't respond to steroids. I think your dog either has compression of the nerve as it comes off the spine (like with sciatica in people) or has some lesion along the nerve length that causes damage/inflammation. This is where the limping is coming from = nerve pain causes intense burning pain.

My recommendation is to have your dog re-evaluated; long term steroid administration is not a good idea, especially if it's not helping. A neurologic examination may help narrow down the problem, but a CT scan may be necessary to see if compression of the spinal cord is present. I'd consider getting a referral to a neurologist from your vet. Also, I'd gradually get off the steroids and start a course of gabapentin and tramadol (combined) for better pain control of what seems likely to be neuropathic pain (pain associated with nerve damage).

Hope this helps; please let me know if you have any other questions; best of luck!
Dr. Gene and 2 other Dog Specialists are ready to help you

Related Dog Questions